Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 23, 2016, 8:33 AM CDT for 4 counties in Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2016, 8:33 AM CDT (13:33 UTC)
- Expired
- Jul 23, 2016, 9:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 172 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:34 AM CDT | NON-TSTM WND GST 30 | 3 Wnw Benson, MN | AWOS STATION BENSON AP /BBB/. |
| Jul 23, 8:35 AM CDT | NON-TSTM WND GST 32 | 2 Wsw Clara City, MN | MESONET STATION CLARA CITY 2 WSW /MN021/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2703 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
557
WWUS83 KMPX 231333
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 AM CDT SAT JUL 23 2016
MNZ047-048-054>057-064-065-231415-
CHIPPEWA-RENVILLE-POPE-LAC QUI PARLE-KANDIYOHI-STEVENS-YELLOW
MEDICINE-SWIFT-
833 AM CDT SAT JUL 23 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN YELLOW
MEDICINE...STEVENS...SWIFT...NORTHWESTERN RENVILLE...EASTERN LAC QUI
PARLE...WESTERN KANDIYOHI...CHIPPEWA AND SOUTHWESTERN POPE
COUNTIES...
AT 832 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BIG BEND
CITY...OR 16 MILES NORTH OF MONTEVIDEO...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLMAR...MONTEVIDEO...MORRIS...BENSON...GRANITE FALLS...APPLETON...
CLARA CITY...NEW LONDON...CLARKFIELD...HANCOCK...
RAYMOND AND KERKHOVEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4574 9625 4535 9491 4496 9515 4469 9533
4470 9536 4467 9536 4463 9573 4463 9590
4526 9612 4541 9612 4541 9616
TIME...MOT...LOC 1332Z 211DEG 33KT 4519 9568
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 6:26 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 23, 6:26 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
626 AM CDT SAT JUL 23 2016
.SHORT TERM...(Today and tonight)
Issued at 433 am CDT Sat Jul 23 2016
There are two waves/MCVs of interest out there this morning that
will impact the weather for the upper MS Valley today. One has been
steadily working across NoDak through the night, with the other
doing the same in Nebraska. At the surface, there is a warm front
gaining better definition down near the Iowa border that will be
drawn north through the day. Several of the models, CAM and
deterministic alike, flat out failed to initialize the Nebraska
convection and its associated MCV overnight. Some of the models you
can find in this camp are the 23.00 ECMWF, HiRes NAM, and NSSL WRF.
These models show very little activity occurring with warm front
lifting north this morning, with a strong to severe MCS coming out
of the Fargo area and racing down I-94 through afternoon and early
evening.
Instead we are starting to trend things toward the HRRR/experimental
HRRR/RAP/HopWRF, which are the models that at least realized there
was convection over Nebraska overnight. By mid morning, we should
see showers/storms moving into south central MN, with activity
increasing in strength from southeast MN toward St. Cloud as we work
a little daytime heating into the mix, with a NW to SE oriented line
of storms moving into WI early in the afternoon. This will have
significant implications on the activity associated with the cold
front coming out of NoDak later in the day. Currently, we think this
MCV activity will end up nudging that activity farther north than
what models like the ECMWF and NSSL-WRF have.
What does this mean for the severe threat and flash flood threat?
Well for the SPC Day1 outlook to reasonably verify, the limited
morning convection scenario would have to end up being the route
things take, but that is beginning to look unlikely at the moment.
Think the severe threat will be of the isolated hail/wind variety
with the first wave lifting up with the Nebraska MCV, while the wind
threat with a squall line in the late afternoon/evening looks to be
greatest across central and northern MN. This MCV is also putting
the flash flood watch in serious question, with the heavy rain
signal looking to shift south across south central and southeast MN
toward NW Illinois. However, after coordination with DLH, decided
not to change the flash flood watch before the rain falls. There is
still some threat there, with the experimental HRRR showing the
northern MN squall line putting out 1-3" of QPF, but with warm
frontal/MCV activity looking to remain south of where we have the
flash flood watch, beginning to lose some confidence on the flash
flood risk in the watch area.
For temperatures today, there was talk of issuing a heat advisory
for much of the area south of I-94, but concerns about the potential
impact of cloud cover and earlier showers/thunderstorms kept us from
issuing one. It is very well possible that our current forecast
south of I-94 with highs in the upper 80s/lower 90s is overdone,
which means forecast heat indices back up around 100 could be a
bit too much as well.
Tonight, no matter if you look at a little or lots of MCV
precipitation solution, both camps show precipitation being clear of
the MPX CWA by 12z Sun, so sped up west to east departure of PoPs
quite a bit, going dry in the MPX CWA after 9z.
.LONG TERM...(Sunday through Friday)
Issued at 433 am CDT Sat Jul 23 2016
The first half of the long term will be dry along with
temperatures a little above normal while a cooler and wetter
pattern is expected for the second half.
A cold front will be east and south of the FA Sunday morning with
the overnight showers and thunderstorms having exited to the east.
High pressure will then build in on Sunday and cover the FA on
Monday. The low level thermal pattern recovers nicely behind the
front with mix down suggesting highs in the lower to middle 80s on
Sunday with middle to upper 80s on Monday. Even Tuesday should
another warm day with highs in the middle to upper 80s. However,
showers and a few thunderstorms are possible on Tuesday as the
first in a series of waves move in. Model trends suggest
that the wave is not as robust as it once was and precipitation
chances are better to the north and west of our FA. The Twin
Cities may stay dry on Tuesday. If so, highs could reach 90.
Thereafter, a large upper trough will slowly get carved out from
the Northern Plains to the Great Lakes region. Short waves will be
embedded in this flow bringing several chances for showers and
thunderstorms. At this time, the two periods that look best for
precipitation are Tuesday night and Wednesday and then again
Thursday night and Friday. The best instability is Tuesday night
and Wednesday with a few strong to severe storms possible. High
temperatures for the latter half of the work week will be a little
cooler with a lower height and thermal field over us. Highs in the
upper 70s to lower 80s will be common Thursday and Friday. Lows
throughout the period will be in the lower to middle 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Jul 23 2016
Expecting two rounds of storms today. The first is rapidly
approaching from the Sioux Falls area. Models have really
struggled to get a grip on this activity, but the HRRR has
resembled reality the closest and followed it to time first
thunderstorm chance mention at RWF/MSP/RNH/EAU. Round two comes
in after 21z in west central MN and should be a squall line that
races east across the area. Again, leaned heavily on the HRRR to
bring these storms in, then extrapolated the HRRR out in time to
bring round two into MSP/RNH/EAU. Only field that looks to
possibly miss out on this second round is RWF, which may end up
just south of this line.
KMSP...still a fair amount of spread in the models with coverage
of storms this morning, but the HRRR has been pretty consistent on
scattered storms impacting MSP around 18z. We look to have a break
in the late afternoon, but next round of storms should move into
MSP between 1z and 3z. This second round will have a risk of
strong wind gusts as well.
/OUTLOOK FOR KMSP/
Sun...VFR. Winds NW 10-15 kt.
Mon...VFR. Winds NW 5-10 kt.
Tue...VFR. Thunderstorms Possible. Light & Variable Wind.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from noon CDT today through Sunday morning for
WIZ014>016.
MN...Flash Flood Watch from noon CDT today through Sunday morning for
MNZ043>045-050-052-053.
&&
SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPGHazardous weather outlook, Jul 23, 4:47 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 447 AM CDT SAT JUL 23 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 447 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. THE FIRST WILL WORK OUT OF SOUTH CENTRAL MINNESOTA THIS MORNING AND INTO WESTERN WISCONSIN THIS AFTERNOON WITH A SECOND ROUND OF THUNDERSTORMS MOVING INTO WESTERN MINNESOTA LATER IN THE AFTERNOON AND MOVING INTO WESTERN WI TONIGHT. BOTH ROUNDS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. IN ADDITION...THE SECOND ROUND OF ACTIVITY WILL POSE A RISK FOR SEVERE WEATHER...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. HEAT INDICIES WILL ONCE CLIMB INTO THE 90S TO NEAR 100 AT TIMES BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jul 23, 7:33 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 AM CDT SAT JUL 23 2016
MNZ054-064-231315-
LAC QUI PARLE-YELLOW MEDICINE-
733 AM CDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT YELLOW MEDICINE AND LAC QUI
PARLE COUNTIES...
AT 732 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANBY...OR 21
MILES EAST OF CLEAR LAKE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRANITE FALLS...CANBY...MADISON...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...BELLINGHAM...MARIETTA...
CERRO GORDO AND PROVIDENCE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4520 9645 4510 9606 4497 9582 4495 9580
4495 9577 4491 9572 4484 9556 4479 9550
4478 9553 4473 9541 4463 9565 4463 9645
TIME...MOT...LOC 1232Z 222DEG 33KT 4472 9625
DWESpecial weather statement, Jul 23, 8:33 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 AM CDT SAT JUL 23 2016
MNZ047-048-054>057-064-065-231415-
CHIPPEWA-RENVILLE-POPE-LAC QUI PARLE-KANDIYOHI-STEVENS-YELLOW
MEDICINE-SWIFT-
833 AM CDT SAT JUL 23 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN YELLOW
MEDICINE...STEVENS...SWIFT...NORTHWESTERN RENVILLE...EASTERN LAC QUI
PARLE...WESTERN KANDIYOHI...CHIPPEWA AND SOUTHWESTERN POPE
COUNTIES...
AT 832 AM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BIG BEND
CITY...OR 16 MILES NORTH OF MONTEVIDEO...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLMAR...MONTEVIDEO...MORRIS...BENSON...GRANITE FALLS...APPLETON...
CLARA CITY...NEW LONDON...CLARKFIELD...HANCOCK...
RAYMOND AND KERKHOVEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4574 9625 4535 9491 4496 9515 4469 9533
4470 9536 4467 9536 4463 9573 4463 9590
4526 9612 4541 9612 4541 9616
TIME...MOT...LOC 1332Z 211DEG 33KT 4519 9568
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:33 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 42 min |
| Jul 23, 7:57 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 33 min |
| Jul 23, 8:00 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Renville, Yellow Medicine | 30 min |
| Jul 23, 8:36 AM CDT | Special Weather Statement | MPX | Blue Earth, Brown, Freeborn, Nicollet, Waseca | 24 min |
| Jul 23, 9:45 AM CDT | Special Weather Statement | MPX | Carver, Dakota, Goodhue, Le Sueur, Rice, Scott and 1 more | 60 min |
| Jul 23, 10:14 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 46 min |
| Jul 23, 10:23 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 37 min |
| Jul 23, 10:42 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 33 min |
| Jul 23, 11:00 AM CDT | Special Weather Statement | MPX | Benton, McLeod, Meeker, Sherburne, Wright | 60 min |
| Jul 23, 11:14 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 36 min |
| Jul 23, 11:22 AM CDT | Special Weather Statement | MPX | Benton, Sherburne, Wright | 38 min |
| Jul 23, 1:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 34 min |
| Jul 23, 1:34 PM CDT | Tornado Warning | MPX | McLeod, Meeker | 26 min |
| Jul 23, 1:46 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 44 min |
| Jul 23, 2:01 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 44 min |
| Jul 23, 2:17 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti, Sherburne, Wright | 43 min |
| Jul 23, 2:18 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 27 min |
| Jul 23, 2:49 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 26 min |
| Jul 23, 3:07 PM CDT | Flash Flood Warning | MPX | Meeker, Sherburne, Wright | 3 hr |
| Jul 23, 3:17 PM CDT | Special Weather Statement | MPX | Carver | 28 min |
| Jul 23, 3:19 PM CDT | Special Weather Statement | MPX | Wright | 26 min |
| Jul 23, 3:27 PM CDT | Flash Flood Warning | MPX | Anoka, Chisago, Hennepin, Washington, Wright | 3 hr |
| Jul 23, 3:44 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 2 hr |
| Jul 23, 4:28 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Polk, Saint Croix | 32 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.